Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: In their conclusions on schizophrenia research with medication-free minors, Sanjiv Kumra, M.D., F.R.C.P., and colleagues (1) may have underestimated the clinical impact of the speed of tapering neuroleptic medications in children and adolescents, who are usually more sensitive to the adverse effects of psychotropics. The authors stated that the subjects were tapered "over 1 to 2 weeks." Whether or not this schedule conforms to routine clinical practice, common sense and guidelines for the tapering of most psychotropics taken for prolonged periods suggest that this schedule be considered an abrupt withdrawal.
And contrary to what the authors implied in their article, the study they cited (2) and another meta-analysis of neuroleptic withdrawal (3, 4) actually show that abrupt withdrawal increases the probability of recurrence of psychotic symptoms. In that light, the "rapid and severe deterioration" of symptoms that followed drug discontinuation in 26% of their subjects points to a withdrawal reaction, as psychotic relapses rarely occur during the first weeks of withdrawal (5). Withdrawal reactions appear to be especially common when atypical neuroleptics are abruptly withdrawn (6, 7). Until the authors provide additional data (e.g., on concomitant medications prescribed and withdrawn, on withdrawal-emergent extrapyramidal symptoms, on speed of response to reinstitution of neuroleptics), their study underscores the clinical need for gradual, patient-centered drug withdrawal and the scientific need to distinguish between neuroleptic withdrawal reactions and psychotic relapses.
Download citation file:
Web of Science® Times Cited: 1